Texas, 2022

High Wind in Texas, May 9, 2022

May 9, 2022 · NWS MAF · 2 events in 2 counties and zones

Continued longwave troughing across the western US with embedded shortwaves resulted in westerly highs winds across the Guadalupe and Delaware Mountains of Texas and New Mexico.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Continued longwave troughing across the western US with embedded shortwaves resulted in westerly highs winds across the Guadalupe and Delaware Mountains of Texas and New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 11:39 PM CST, 59 minutes earlier.

Area forecast discussion, May 8, 11:39 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1239 AM CDT Mon May 9 2022

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1236 AM CDT Mon May 9 2022

Gusts have subsided and winds will stay relatively light out of the
southwest overnight. A retreating dryline has brought southerly
winds to MAF and FST and may make it to PEQ/INK and possibly HOB
in the next few hours. Another breezy day is expected with strong
westerly winds and common gusts once again all all terminals by
this afternoon. Gusts diminish and winds relax after sunset. VFR
conditions will continue throughout the TAF period.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 203 PM CDT Sun May 8 2022

It's a hot Mother's Day out there so hopefully everyone has already
found a cool spot in the A/C or by the pool. These hot and very dry
conditions along with winds gusting at times near 40 mph will
continue to present fire weather concerns this afternoon. Please see
the fire weather discussion below.

Similar conditions are expected Monday as strong SW flow aloft and
efficient deep layer mixing keeps the dryline east of the area.
Strong winds look to continue another day across the
Guadalupe/Delaware Mountains so will keep the High Wind Warning in
effect. Temperatures will once again reach near the century mark for
most locations east of the Pecos River. Very hot temperatures
(>110F) will continue in the Big Bend where another Heat Advisory is
in effect Monday.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 203 PM CDT Sun May 8 2022

An upper trough will move over the CA coast Tuesday and Wednesday
and winds across our area will shift more southerly. Lowering
thickness and increasing moisture over the area will bring
temperatures down closer to what we typically see in May. Tuesday
looks to be the first time we will remain below 100 degrees with
highs in the mid to upper 90s, still slightly above normal. The
dryline will recede back into SE New Mexico, but there remains a
significant potential for severe storms Tuesday afternoon and
evening, especially across the Trans Pecos, Big Bend, and Permian
Basin. At this time, model soundings show 2500 J/kg of CAPE and
decent low level shear in the Basin. While this may be the best
chance for the region to get some rain, environmental conditions
illustrating the potential for severe storms means that any
rainfall will likely be accompanied by some undesirable damaging
winds and hail.

Wednesday looks to be the coolest day of the week with upper 80s and
low 90s. Given it's spring, there will once again be a chance for
severe weather, but the best chances will shift further west across
the upper Trans Pecos and SE New Mexico. Beyond Wednesday, the
chances for precipitation tamper off with only a storm or two
possible off the mountains each afternoon. With the upper trough
sitting over western CONUS, temperatures will remain relatively
stable in the upper 80s to low 90s. Friday, the trough will sweep up
into the Rockies and central CONUS and we will return to drier
conditions. Models show a front coming through the region late
weekend, but too soon to see if it'll make a meaningful impact on
our temperatures.

&&

.FIRE WEATHER...
Issued at 203 PM CDT Sun May 8 2022

Fire weather concerns will be highest today with humidity as low as
2%, RFTIs of 7-8 with 9 in the Guadalupe and Delaware Mountains, and
temperatures around 10 degrees above normal. Overnight recoveries
will be poor to fair, around 20%. Monday will be another critical
day as humidity falls to single digits with widespread 5-8 RFTIs and
temperatures remaining well above normal. Both today and Monday will
see 20ft winds out of the southwest between 25-30 mph with higher
gusts in the mountains. Given that fuels remain very dry and ERCs
are in the 97th percentile, any fires that develop today and
Monday will have the ability to spread rapidly. A Red Flag Warning
is in effect for both this afternoon and Monday.

Fire weather concerns will dip slightly on Tuesday and Wednesday
when the dryline recedes into New Mexico and moisture returns to the
lower Trans Pecos and Permian Basin with good to very good overnight
recoveries. Still, critical humidity as low as 10% is expected each
afternoon across parts of SE New Mexico, the Guadalupe, Delaware,
and Sacramento Mountains, and the Van Horn and Hwy 54 corridor. 20ft
winds will be lighter both days, but areas in the higher terrain
could see sustained 20ft winds of 20-25 mph. Severe storms will be
possible both Tuesday and Wednesday, mainly across the Permian Basin
and Trans Pecos. These storms could produce frequent lightning as
well as gusty and erratic winds, impacting any potential active fire
operations. Later in the week, drier conditions will return and fire
weather concerns will increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring              102  70  96  67 /   0   0  30  40
Carlsbad                 96  58  97  63 /   0   0  10  20
Dryden                  104  73  94  70 /   0   0  30  20
Fort Stockton           103  67  96  68 /   0   0  40  30
Guadalupe Pass           88  61  89  63 /   0   0  10  20
Hobbs                    95  60  95  62 /   0   0  30  30
Marfa                    92  54  93  54 /   0   0  20  30
Midland Intl Airport    100  68  95  67 /   0   0  30  30
Odessa                  100  69  95  67 /   0   0  40  30
Wink                    100  62  96  67 /   0   0  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Borden-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-
     Reeves County Plains-Scurry-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Central Brewster County-Chisos Basin-Lower Brewster
     County-Terrell.

     High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Red Flag Warning from 9 AM to 8 PM MDT Monday for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 6 PM MDT Monday for Guadalupe Mountains
     of Eddy County.

&&

SHORT TERM...29
LONG TERM....88
AVIATION...16
Hazardous weather outlook, May 8, 8:03 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
903 PM CDT Sun May 8 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-100215-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
903 PM CDT Sun May 8 2022 /803 PM MDT Sun May 8 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A High Wind Warning remains in effect through early Monday evening
for the Guadalupe and Delaware Mountains.

A Red Flag Warning is in effect late Monday morning through early
evening for Southeast New Mexico and most of West Texas.

A Heat Advisory is in effect Monday afternoon for Terrell County and
most of Brewster County.

There is a slight risk of severe storms Tuesday afternoon and
evening, mainly over the Western Low Rolling Plains. Any severe
storms that do develop will be accompanied by large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
May 9, 12:38 AM CST to 1:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
May 9, 2:40 AM CST to 1:28 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026571, 1026572.